2006 issue 1

Back

Volume 15, issue 1

Review article

Second generation antypsychotics and QT interval prolongation syndrome

Tadeusz Pietras1, Piotr Gałecki2
1. Kliniki Pneumonologii i Alergologii Uniwersytetu Medycznego w Łodzi
2. Kliniki Psychiatrii i Zaburzeń Nerwicowych z Oddziałem Interwencji Kryzysowych Uniwersytetu Medycznego w Łodzi
Postępy Psychiatrii i Neurologii 2006; 15 (1): 45-39
Keywords: QT interval, torsade de pointes, atypical antipsychotics

Abstract

Objectives. The aim of this study is to discuss the relationship between treatment with second generation neuroleptics and the QT interval duration.

Review. Neuroleptics have long been associated with sudden death due to the torsade de pointes ventricular tachycardia, and were reported to cause QT prolongation both in therapeutic doses and in overdose. Among the first generation neuroleptics, thioridazine turned out to be the most dangerous one causing QT prolongation and arrhythmia. All atypical antipsychotics are also known to prolong the QT interval by inhibiting rapid delayed rectifier current in the heart tissue, but only ziprasidone (and sertindole) produce a clinically significant QTc interval prolongation.

Conclusion. The treatment with second generation neuroleptics is one of risk factors for QTc prolongation and polymorphic ventricular tachycardia of the torsade de pointes type.

Address for correspondence:
Dr Tadeusz Pietras, Klinika Pneumonologii i Alergologii Uniwersytetu Medycznego, ul. Kopcińskiego 22, 91-123 Łódź, tel./fax: (42) 6782129, e-mail: cital200@wp.pl